MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ophthalmic artery using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was reported that the patient anatomy was tortuous.During the procedure, the physician implanted four smart coils and four non-penumbra coils in the target location.Subsequently, while advancing the next smart coil into the microcatheter, the physician experienced resistance, and the smart coil became stuck at the hub, towards the rotating hemostasis valve.To reduce resistance, the physician manipulated the smart coil back and forth, and the pusher assembly of the smart coil became kinked.Therefore, the smart coil was removed.The procedure was completed using a new smart coil, two non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Kinks were present along the length of the pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and kinked.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil confirmed a pusher assembly kink at its mid-joint.Further evaluation of the device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device and the device may not be advanced out of the introducer sheath.Forceful advancement against this resistance may result to the kink which was observed on the pusher assembly mid-joint.The smart coil was unable to be advanced from its returned position due to the kink on its pusher assembly mid-joint.Further evaluation of the device also revealed addition kinks along the length of the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10997636
Report Number3005168196-2020-02254
Device Sequence Number14343114
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/16/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/10/2023
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF81388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/16/2020
Supplement Date Received by Manufacturer12/22/2020
Initial Report FDA Received Date12/13/2020
Supplement Report FDA Received Date01/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005